Overactive Thyroid

Hi All,

After losing around 15 pounds in weight over the past 5 weeks or so I went for a blood test. I got my results back yesterday and they are positive for an overactive thyroid. I was on Amiodarone for approx 18 months prior to April, but my last blood test was in February. I'm guessing the Amiodarone is the cause, but I have to attend a thyroid clinic for tests. If the tests prove the cause to be the Amiodarone does anybody know if the effects are reversible? I guess I'm asking anybody who has been in the same situation, when they stopped taking Amiodarone and it leaves the system does the thyroid return to normal or is this another batch of medication I'm going to be on for the rest of my life?

Thanks,

Jason

9 Replies

oldestnewest
  • I was on Amiodarone for 7 years. After I was on it for about 9 months my thyroid became under active, which I understand is more common than over active. I also understand that the Amiodarone had affected my pituitary gland rather than the thyroid itself. They can tell that from the tests. I was put on Levothyroxine.

    I have now been off Amiodarone for over a year and was advised to continue having blood tests as it can take many months to get out of the system. For the first few months after the Amiodarone was withdrawn, I felt very hyperactive and my GP had to adjust the thyroid medication. I am still on the reduced dose of Levothyroxine and the indications are that my thyroid has been affected for life.

    My cardiologist wanted to put me back on Amiodarone a few months ago but I opted for Digoxin instead. The Amiodarone also affected my eyes, which have improved since it was withdrawn.

    I know one other person whose thyroid has been permanently affected by Amiodarone. I asked some questions over on the thyroid forum but no one had any answers.

  • Thanks Mrs Pat. I had read that several side effects associated with Amiodarone were reversible, but didn't know whether thyroid was one of them. I'm sorry to hear about the permanent damage.

    Thanks again,

    Jason

  • I always thought that amiodarone caused under active thyroid as Mrspat suggests. Maybe you are experiencing a buffer reaction at the moment following stopping the drug and your thyroid frantically trying to over compensate for something that is no longer there. Really don't know but it is a theory.

    I suspect you will never get a straight answer but hope that the situation does not become permanent.

    Bob

  • Thanks Bob, after carrying out a little research on overactive thyroid causes, Amiodarone is listed and there are only 5 causes listed on the NHS website. Hopefully the as you say it's down to coming off the stuff.

    Thanks again,

    Jason

  • i was on amiodorone for three years I have been off of it for three month in the meantime I had a characterization while i still had the amiadorone in my system and it caused an over active thyroyd.No one told me about it all my doctors knew that i was on aamiodorone. I lost 25 pounds and i suffer every day. I feel I have a malpractice case. does anybody know?

  • Forgot to add: I believe that underactive thyroid is more common in women and overactive thyroid is more common in men though neither situation is exclusive to either sex and I don't know if it applies if someone is taking Amiodarone.

  • I was on amiodarone years ago and was told there was a risk it could cause an under active thyroid but I've never heard it could cause over active??

  • An over active thyroid is one of the causes of af as well, if they treat this maybe your af will go away Jason???

  • That would be a bonus pal :) My AF came about Nov 2012 and my Thyroid issues came about approx 5 weeks ago. My last Thyroid check was Feb this year and it was OK, so I guess it's the drugs.

You may also like...